Alert archive / Kansas / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Dodge City, KS

August 5, 2013Ford County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 5, 2013, 8:20 PM CDT for Ford County, Kansas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2013, 8:20 PM CDT (01:20 UTC)
Expired
Aug 5, 2013, 10:15 PM CDT
In force
115 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Ford County, KS

The radar

The Dodge City radar (KDDC), 5 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2547 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.9
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WGUS53 KDDC 060120
FFWDDC
KSC057-060315-
/O.NEW.KDDC.FF.W.0010.130806T0120Z-130806T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
820 PM CDT MON AUG 5 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORD COUNTY IN SOUTHWEST KANSAS...
  THIS INCLUDES THE CITIES OF...WRIGHT...WINDHORST...SPEARVILLE...
  KINGSDOWN...HOWELL...FT. DODGE...FORD...DODGE CITY...BUCKLIN...

* UNTIL 1015 PM CDT

* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA...THIS
  INCLUDES DODGE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3787 10022 3786 9959 3749 9958 3749 10021

$$

SUGDEN
1 follow-up statement
344 
WGUS73 KDDC 060236
FFSDDC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
936 PM CDT MON AUG 5 2013

KSC057-060246-
/O.CAN.KDDC.FF.W.0010.000000T0000Z-130806T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORD KS-
936 PM CDT MON AUG 5 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR FORD COUNTY...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3787 10022 3786 9959 3749 9958 3749 10021

$$

SUGDEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 6:49 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 5, 6:49 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT Mon Aug 5 2013

...UPDATED AVIATION SECTION FOR 00Z TAFS...

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 123 PM CDT MON AUG 5 2013

The weather pattern tonight through tomorrow will generally consist
of an upper level high positioned across the Southern Plains and
Lower Mississippi Valley with a strong southeast sloping jet across
Nebraska and the Northern Plains. Weak shortwaves are progged to
move around this high and enhance lift across the Central Plains.
Mid levels of the atmosphere will be fairly moist with winds
generally from the west to southwest. A frontal boundary will be
found at the surface throughout the short term period with dewpoints
remaining in the 60s to lower 70s. Winds tonight will generally be
from the south to southeast becoming light and variable tomorrow.
This boundary will be the focal point where thunderstorms are
expected to form this afternoon. These thunderstorms may become
severe across west central and central Kansas late this afternoon
into the evening with large hail and damaging winds being the main
concern. Scattered thunderstorms are expected to continue into the
overnight then decrease in coverage after midnight. Areas of fog
will be possible once again after midnight due to the light winds
and ample moisture at the surface. Any fog that does develop should
dissipate by late morning leaving partly cloudy skies and dry
conditions through mid afternoon. Another chance of thunderstorms
will be possible late tomorrow afternoon into the evening as the
frontal boundary becomes stationary across western Kansas. Lows
tonight are expected to range from the mid 60s across west central
Kansas to mid 70s across south central Kansas. Highs tomorrow are
forecasted to range from the lower 90s across west central Kansas to
near 100 across the KS/OK border.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 145 PM CDT MON AUG 5 2013

Tuesday night will see an upper wave eject eastward from an
approaching larger upper wave, bringing storm chances to all of
western Kansas. The precipitation chances for Tuesday night will
then increase from the 30 percent chance near sundown Tuesday to 50
percent chance range by midnight.  There will be a 30 percent
chance for rain east and 20 percent chance west Wednesday morning,
but as a warm front moves north toward the Oklahoma and Kansas
border late in the day Wednesday, the southern part of our
forecast area will be in the 50 percent range for thunderstorms.
That upper wave crosses into Kansas late Wednesday, and it appears
we could be in for some more heavy downpours Wednesday night, and
possible severe thunderstorms. The pops are in the 50 to 60 percent likely
range Wednesday night, and as said previously, the potential for
heavy rain will need to be watched out for, as well a the
potential for areal or even flash flooding. A flood watch could
be needed for Wednesday night. That decision could be made
tomorrow, or even later, using rainfall amounts from tonight as
input information.  Tuesday still looks warm with the abundant low
level warmth sneaking back north behind a warm front. Highs
Tuesday should range from the lower 90s near Hays to the 100-103F
degree range along the Oklahoma border. The warm front will sink
back south as cold front early Wednesday, and highs will be
significantly cooler in the upper 70s northwest of a line from
Wakeeney to Johnson City, and range up to the middle 80s southeast
of a line from Pratt to Meade.  Thursday will be very similar to
Wednesday, temperature-wise, but with perhaps less wind. The upper
wave will continue to move across southwestern Kansas Thursday,
and thunderstorms will still be a possibility, with chance pops
across my eastern sections of the forecast area, and 20 to 30 pops
in the west.  Minimum temperatures Wed and Thu will average in the
middle to upper 60s.

Further down the forecast, for Friday through Monday, the upper high
pressure to our south will become more west to east oriented as a
ridge, and the high pressure center will migrate toward the Gulf
states. This will allow for the central plains to be in a more of
a northwesterly to zonal flow. Short waves will easily pass
through the plains in this flow pattern. Chances for
thunderstorms will exist each afternoon and early night period,
from Friday through Monday. The rain chances will be in the west
Friday, our northwest Friday night, and increase into the 30 to 40
percent range Saturday across all of our forecast area. A warm
front will advance north early Sunday, and 20 to 30 percent rain
chances will shift northward and eastward Sunday afternoon, and
then cover all of southwestern Kansas Sunday night and Monday.

Friday will see some moderation in max temps, ranging from 83F
degrees in Hays and WAKEENEY to 87F degrees in the the Medicine Loge
area.  Daily temperatures will slowly rise through Sunday and then
level off.  Sunday and Monday temperatures should be in the upper
80s to around 90F degrees north of I-70, and in the middle 90s along
the Oklahoma line.  Minimum temperatures will basically be in the
middle to upper 60s Friday and Saturday, and a little warmer in the
upper 60s to middle 70s both Sunday and Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
ISSUED AT 640 PM CDT MON AUG 5 2013

Thunderstorms will continue to affect GCK, DDC, HYS terminals and
vicinity through most of the evening hours. Timing of individual
storms will be very difficult and will just handle with VCTS
unless a coherent, large cluster of storms threatens any of the
terminals this evening. Overnight, the thunderstorm activity is
expected to wane, but flight category will deteriorate due to
lowering ceiling and perhaps visibility especially after 09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  97  67  84 /  50  30  50  40
GCK  69  95  66  82 /  50  30  50  40
EHA  70  98  65  81 /  40  30  30  40
LBL  72 100  67  83 /  40  30  40  40
HYS  70  92  68  80 /  90  40  50  40
P28  73  99  72  86 /  40  30  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...UMSCHEID
Hazardous weather outlook, Aug 5, 4:50 AM CDT, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
450 AM CDT MON AUG 5 2013

KSZ030-031-043>046-061>066-074>081-084>090-061000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
450 AM CDT MON AUG 5 2013 /350 AM MDT MON AUG 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS, HAIL TO GOLFBALL
SIZE, FREQUENT CLOUD TO GROUND LIGHTING, HEAVY RAIN AND LOCALIZED
FLASH FLOODING ARE POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY FOR
THE REMAINDER OF THE WORK WEEK. AT THIS TIME IT APPEARS THE BETTER
PROBABILITY FOR SEVERE WEATHER WILL OCCUR BETWEEN TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. PERIODS OF HEAVY RAIN, HAIL AND STRONG
GUSTY WINDS WILL BE THE MAIN HAZARD FROM THESE FROM THESE STORMS MID
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

In the hours before

Special weather statement, Aug 5, 7:45 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT MON AUG 5 2013

KSZ078>080-060145-
EDWARDS-FORD-KIOWA-
745 PM CDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...NORTHERN KIOWA AND
SOUTHERN EDWARDS COUNTIES...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KINSLEY TO
MULLINVILLE...MOVING EAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3786 9906 3756 9904 3761 9967 3787 9968
TIME...MOT...LOC 0045Z 267DEG 17KT 3790 9939 3764 9951

SUGDEN
Local storm report, Aug 5, 8:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             5 ENE PLYMELL           37.84N 100.79W
08/05/2013  E0.88 INCH       FINNEY             KS   PUBLIC

0730 PM     HAIL             5 ENE PLYMELL           37.83N 100.78W
08/05/2013  E1.00 INCH       FINNEY             KS   PUBLIC

&&

UMSCHEID
Local storm report, Aug 5, 8:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     MEDICINE LODGE          37.29N 98.58W
08/05/2013  M60 MPH          BARBER             KS   ASOS

&&

WHOVORKA
Local storm report, Aug 5, 8:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
810 PM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             9 S CHARLESTON          37.74N 100.57W
08/05/2013  E1.75 INCH       GRAY               KS   EMERGENCY MNGR

&&

WHOVORKA
Local storm report, Aug 5, 8:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     2 NNE CENTERVIEW        37.83N 99.25W
08/05/2013  E60 MPH          EDWARDS            KS   TRAINED SPOTTER

&&

SUGDEN
Local storm report, Aug 5, 8:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             7 S CHARLESTON          37.77N 100.57W
08/05/2013  E2.75 INCH       GRAY               KS   TRAINED SPOTTER

&&

WHOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:01 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade44 min
Aug 5, 7:05 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt40 min
Aug 5, 7:08 PM CDTSevere Thunderstorm WarningDDCFinney, Gray67 min
Aug 5, 7:45 PM CDTSpecial Weather StatementDDCKiowa60 min
Aug 5, 7:55 PM CDTSevere Thunderstorm WarningDDCGray50 min
Aug 5, 7:57 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford63 min
Aug 5, 8:28 PM CDTSevere Thunderstorm WarningDDCBarber, Edwards, Kiowa, Pratt, Stafford47 min
Aug 5, 8:30 PM CDTSevere Thunderstorm WarningDDCFord, Gray45 min
Aug 6, 2:47 PM CDTFlood WatchDDCEdwards, Hodgeman, Ness, Pawnee, Pratt, Rush and 1 more32 hr
Aug 6, 3:51 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny54 min
Aug 6, 4:45 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny45 min
Aug 6, 5:27 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Haskell, Kearny, Stanton48 min
Aug 6, 5:43 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens47 min
Aug 6, 6:14 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens46 min
Aug 6, 6:18 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton42 min
Aug 6, 6:58 PM CDTSevere Thunderstorm WarningDDCStanton47 min

Nearby

Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.